CSN Login
Members Online: 12

HORMON THERAPY DURATION

RADIATION HOPEFUL
Posts: 206
Joined: Dec 2010

VGAMA

I had my Firmagon shot yesterday & questioned the PA about duration of getting the hormone shots.
His ANswer>> Normal is 1 to two years BUT due to my high Gleason score I must be on the drug for THREE years. AS far as the PSA now down to 0.7, he said we should have been there much sooner.

What is your opinion????

Radiation Hopeful

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

RadHope

You did well in starting a new topic on your case. I hope guys here will feed their opinion on the subject.

My opinion is that of a layman making part of the crew in your and my boat. Your doctor is the “commandant” of your case. You should research and get a second opinion from a specialist, if you want to be more secure in any decision.

From the many readings and discussions on the benefits of HT administered as adjuvant after RT, I know that back in 2009 there was a consensus in the administration of HT, based on patient diagnosis. Risk assessment was used to define the protocol.

Low risk patients were recommended for RT of the prostate alone without HT. Intermediate risk patients would be recommended RT of the prostate plus pelvic area with 6 months of HT administered as neoadjuvant (2M), during RT (2M) plus adjuvant (2M). High risk patients were recommended RT of the prostate plus pelvic area with 2 or more years of HT administered as above.
The risk assessment is defined as usually based on the Clinical Stage, Gleason Score and PSA as follows:
Low-Risk = stage T1-T2b; Gs 6 or less; PSA 10 ng/ml or less
Intermediate-Risk = stage T2b and/or Gs 7 and/or PSA 10-20 ng/ml
High-Risk = stage T2c or higher or Gs 8-10 or PSA greater than 20 ng/ml

Your case falls in the parameters of High risk patients, and that may be the judgement done by your doctor in deciding your 3 years HT duration.
The only relevant difference on his recommendation is that your HT protocol is with a single blockade (chemical castration) with the antagonist Firmagon (GnRH). Other doctors tend to recommend double blockade for high risk patients, adding an anti-agonist such as Casodex (bicalutamide) to the cocktail.

It surprises me to read about his comment that your PSA at the fifth month post RT is not low enough at 0.7 when it came from a high PSA of 4.12 before starting RT and from a higher level of 53.99ng/ml at diagnosis before starting the neoadjuvant 2 month HT. I wonder what it is his threshold mark for similar cases.

Many reasons can be behind the mono blockade principle. For example; your doctor wants to check if Firmagon is enough firstly or prefers to reserve the anti-agonist for a later period, or ……(?). Nevertheless, if he thinks that your PSA is not low enough yet, he could start you now on a daily Casodex pill.

Nowadays, some doctors decide in cutting short the duration on the drugs, after verifying the response of the patient to the treatment (through the PSA).

I would wait for a fall in the PSA to levels on the Zeros; keep that level during one year and then stop taking the drugs.
At that time you could experience an increase in the PSA followed by a decrease, but it shouldn’t be considered as recurrence. That would be a signal that your body has started producing testosterone again.
I believe that you will get there on your 2-years milestone. Let’s wait and see.

Sincerely
VGama

RADIATION HOPEFUL
Posts: 206
Joined: Dec 2010

VGama

THanks for the reply, I agree with your comments regarding a 2 year wait & see. In the mean time I edited the same question to members of this club.

Thanks again for your response, appreciate it

Rad hopeful

RADIATION HOPEFUL
Posts: 206
Joined: Dec 2010

Hello VGama , Kongo & all following this journey. Today I received my PSA blood test results& once again they went down---I now have a PSA of 0.66-----A drop from 0.7 last month.
I had a scare this past weekend--had blood in the urine & was passing clots with the blood. VERY SCARY--I contacted the urologist who had me come in & he inserted a catheter with a bag for two days Monday I had it inserted & Wednesday had it taken out. Urine is now yellow in color--no more blood. I was told this is common with people who had radiation.
I'm Very pleased it cleared up & I now feel fine--no pain & no blood.
My RBC dropped due to loss of blood--it's now at 3.86mill/cmm --the reference range is 4.50-6.20mill/cmm.
Hope the count goes up until the next test.
Any & all comments appreciated
BLess everyone affected by this monster

Cordially
Rad Hopeful

VascodaGama's picture
VascodaGama
Posts: 1511
Joined: Nov 2010

RadHope

Glad to know of the drop in PSA.
Blood in urine after radiotherapy may be a cause of residual inflammation of the urethra portion that has been radiated. The inflammation causes stricture which may cause difficulty in passing urine leading to pain. The constant irritation of the urine at the urethra walls increases the inflammation (and the blood). The catheter will avoid urine at this area allowing it to heal.
The problem can be treated with medication. In advanced cases of stricture, dilatation (widening) of the stricture is required. This is a simple procedure done by passing a thin boogie into the urethra.
This is a side effect from the radiotherapy, which occurs in the first year after treatment. I had stricture symptoms at the one year mark but medication did the “job”.

Wishing you a continuous good outcome and recovery.
VGama

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network